Virginia, 2004

Winter Storm in Virginia, December 26, 2004

December 26, 2004 · NWS AKQ · 10 events in 10 counties and zones

A winter storm produced a narrow band of six to as much as fourteen inches of snow across the Virginia Eastern Shore, Hampton Roads, and interior southeast Virginia. The snow caused very hazardous driving conditions, which resulted in numerous accidents.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced a narrow band of six to as much as fourteen inches of snow across the Virginia Eastern Shore, Hampton Roads, and interior southeast Virginia. The snow caused very hazardous driving conditions, which resulted in numerous accidents. The highest amounts were reported at Tabb in York county 14", Quinby in Accomack county 14", Grafton in York county 13.5", Eastville in Northampton county 12.8", City of Newport News 12.5", Seaford in York county 12", City of Poquoson 12", Smithfield in Isle of Wight county 12", Isle of Wight in Isle of Wight county 11", Lummis in City of Suffolk 11", Port Haywood in Mathews county 10.5", and the City of Hampton 10".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 26, 5:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 26, 5:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 AM EST SUN DEC 26 2004

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...RUNNING LATE SO THIS
WILL BE SHORT. PRECIP SHIELD BEGINNING TO OVERSPRD SRN PORTION OF
CWA ATTM...W/ STRONGER BANDING SEEN FROM ECG SWWD TO FAY. THIS IS
PRIMARILY RAIN FROM EDE/ECG S AND E...BUT IS SNOW AT ASJ. HAVE ADDED
EMPORIA/SUSSEX/SURRY TO WINTER STORM WARNING AS HEAVIER BANDING MAY
CLIP ERN SECTIONS OF THESE ZONES. STRONG BAROCLINICITY IN PLACE AS
TEMPS ARE BARELY 20 IN NW ZONES...W/ DEW PTS IN TEENS..BUT AROUND 40
IN THE SE. ETA/GFS ARE FAIRLY SIMILAR W/ TRACK OF SFC LOW...BUT ETA
IS A BIT WARMER ON THE PARTIAL THICKNESS PARAMETERS SUGGESTING
MOSTLY RAIN ON FOR ORF/NE NC. HOWEVER...TRENDS HAVE BEEN A BIT
COOLER AND W/ SNOW FALLING IN SRN TEXAS YSDY...THINK MODELS HAVING A
TOUGH TIME W/ AMT OF LOW LVL COLD AIR. LOOKING AT MODEL SNDG
PROFILES TODAY...STILL SEE LITTLE IN THE WAY OF AN ELEVATED WARM
LAYER FOR FRZ RAIN...AND LITTLE IF ANY ZONE IN THE MODELS SHOWS A
BLO FRZ SFC COUPLED WITH A 850 TO 700MB LAYER ABOVE 1540 M.
THEREFORE ZONES ARE WORDED W/ RAIN/SLEET/AND SNOW A P-TYPES...BUT
MADE NO MENTION OF FRZ RAIN. WINDS TURN TO N AS OPPOSED TO NE/NNE
THIS AFTN ALL THE WAY TO COAST...INCLUDING ORF. TRENDED FCST AS
CHANGING TO SNOW AS THIS WILL BRING COLDER AIR IN...AND LESSEN
INFLUENCE OF ATLC. PRECIP SHOULD END FAIRLY QUICKLY LATE THIS FTN SW
ZONES...LATE EVENG IN THE NE...AS BULK OF LIFT AND MSTR PUSH OUT OF
THE REGION. HAVE MD ERN SHORE IN ADVSRY FOR NOW...BUT IF PRECIP IS
SLOWER TO MOVE OUT LATE TODAY...MAY NEED TO UPGRADE TO A WARNING
THERE. FOR AREAS N AND W OF A LINE FROM NHK TO RIC TO FVX...DO NOT
EXPECT ANY SIG ACCUMS OF SNOW...AND HAVE ONLY A SCHC POP TODAY FOR
FAR NW PIEDMONT WHERE MUCH DRIER LOW LVL AIR LOOKS TO REMAIN IN
PLACE. DRY...BUT COLD AND BREEZY ON MON...W/ BLO NORMAL TEMPS AGAIN
ON TUE.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...NEG PNA PATN LOOKS TO
DEVELOP AS DEEP WRN CONUS TROF WILL PUMP UP RIDGE IN CNTRL
CONUS...GRADUALLY SHIFTING RIDGE EWD BY MID TO LATE WEEK. THIS WILL
ALLOW TEMPS TO MODERATE TO ABOVE NORMAL LATER IN THE PERIOD.

&&

.AVIATION...CIGS/VSBYS WILL BE DETERIORATING AFTER SUNRISE. EXPECT
MNLY MVFR CONDS FOR NEXT 24 HOURS OR SO WITH IFR CONDS EXPECTED IN
HEAVIER SNOW AND/OR RAIN BANDS OVER COASTL TAF SITES.

.MARINE...EXTENDING THE GALE WARNING FOR COASTAL WATERS SOUTH OF
CAPE CHARLES LIGHT PER BUFKIT SOUNDINGS AT BUOY SITES. EXPECT STRONG
SMALL CRAFT ADVISORY CONDS (MNLY 25-30 KTS) ALL OTHER MARINE AREAS.
WILL ALSO POST HIGH SURF ADVISORY FOR OBX CURRITUCK AND VA BEACH
WHERE NEARSHORE WAVES MAY REACH 8 FT. FARTHER NORTH...OFFSHORE WIND
TRAJECTORY ALONG EASTERN SHORE SHOULD KEEP HIGHER WAVES OFF THE
BEACHES..AVIATION...

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY...MDZ021>025.
NC...WINTER STORM WARNING...NCZ012>014-031.
WINTER WEATHER ADVISORY...NCZ015>017-031-032.
VA...WINTER STORM WARNING...VAZ087-088-089-091>094-096. WINTER
WEATHER ADVISORY...VAZ077>086-090-095-097-098.

MARINE...GALE WARNING FOR COASTAL WATERS FROM CAPE CHARLES
LIGHT TO CURRITUCK BEACH LIGHT...SMALL CRAFT ADVISORY FOR THE
COASTAL WATERS FROM FENWICK ISLAND TO CAPE CHARLES LIGHT...FOR CHESAPEAKE
BAY FROM SMITH PT TO THE MOUTH OF THE BAY AND CURRITUCK SOUND.

&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...CULLEN
Hazardous weather outlook, Dec 26, 6:10 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EST SUN DEC 26 2004

NCZ012>014-030-VAZ087>089-091>094-096-271030-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA-
NEWPORT NEWS/HAMPTON VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-
SURRY VA-SUSSEX VA-YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AULANDER...BOYKINS...CLAREMONT...
COURTLAND...DAHLIA...DOWNTOWN SUFFOLK...EMPORIA...FRANKLIN...
GARYSBURG...GATESVILLE...HAMPTON...HOLLAND...LANGLEY AFB...
MURFREESBORO...NEWPORT NEWS...PATRICK HENRY FIELD...POQUOSON...
PURDY...QUEENS LAKE...RICH SQUARE...SEAFORD...SMITHFIELD...SUNBURY...
SURRY...WAKEFIELD...WAVERLY AND WINDSOR
556 AM EST SUN DEC 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND NORTHEAST
NORTH CAROLINA AND SOUTHEASTERN VIRGINIA.

.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT UNTIL 4 PM THIS AFTERNOON FOR 2
TO 4 INCHES OF SNOW. THE SNOW MAY MIX WITH SLEET AT TIMES THIS
MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ015>017-031-032-VAZ077>086-090-095-097-098-271030-
BRUNSWICK VA-CAMDEN NC-CHARLES CITY VA-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-GLOUCESTER VA-JAMES CITY VA-LANCASTER VA-MATHEWS VA-
MIDDLESEX VA-NEW KENT VA-NORFOLK/PORTSMOUTH VA-NORTHUMBERLAND VA-
PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-
INCLUDING THE CITIES OF...BRODNAX...CALLAO...CAMDEN...CHARLES CITY...
CHURCHLAND...CURRITUCK...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...EDENTON...
ELIZABETH CITY...FAIR PORT...FORT LEE...GLOUCESTER COURTHOUSE...
GLOUCESTER POINT...GRANDY...GREAT BRIDGE...HERTFORD...HOPEWELL...
KEMPSVILLE...KILMARNOCK...LAWRENCEVILLE...MATHEWS...MCKENNEY...
NEW KENT...NEW POINT COMFORT...NORGE...OCEAN VIEW...PETERSBURG...
ROXBURY...RYLAND...SOUTH MILLS...TALLEYSVILLE...TOANO...URBANNA...
VIRGINIA BEACH OCEANFRONT...WEEKSVILLE...WILLIAMSBURG AND WINFALL
556 AM EST SUN DEC 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
CENTRAL...SOUTHEAST...AND EASTERN VIRGINIA...INCLUDING NORFOLK.

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR
1 TO 3 INCHES OF SNOW. THE SNOW WILL BE MIXED WITH SLEET AND RAIN
THIS MORNING ACROSS SOUTHEAST VIRGINIA...WITH A SLEET AND SNOW MIX
FOR SOUTH CENTRAL AND EASTERN VIRGINIA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-VAZ099-100-271030-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-
NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-
INCLUDING THE CITIES OF...CAMBRIDGE...CAPE CHARLES...CHINCOTEAGUE...
CRISFIELD...EXMORE...FRUITLAND...HURLOCK...OCEAN CITY...
POCOMOKE CITY...PRINCESS ANNE AND SALISBURY
556 AM EST SUN DEC 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND AND VIRGINIA
EASTERN SHORE.

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 PM TONIGHT FOR 1 TO 3
INCHES OF SNOW. THE PRECIPITATION WILL BE MAINLY WITH SLEET AND RAIN
BEGINNING LATER THIS MORNING FOR THE COASTAL SECTIONS...WITH A
CHANGEOVER TO SLEET AND SNOW THIS AFTERNOON AND EVENING. FOR INLAND
MARYLAND ZONES...THE SNOW WILL BE MIXED WITH SLEET LATER THIS
MORNING...WITH A CHANGEOVER TO MAINLY SNOW FROM MID AFTERNOON THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ102-VAZ048-049-060>076-271030-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-
EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-
HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-LUNENBURG VA-
MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-RICHMOND VA-
WESTMORELAND VA-
INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE...
BON AIR...BOWLING GREEN...CARTERSVILLE...CHAMPLAIN...CHASE CITY...
CHESTER...COLONIAL BEACH...COLONIAL HEIGHTS...CREWE...CUMBERLAND...
DOWNTOWN RICHMOND...FARMVILLE...FORK UNION...GOOCHLAND...
HADENSVILLE...HAMPDEN SYDNEY...HIGHLAND SPRINGS...KENBRIDGE...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LOUISA...MANNBORO...
MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...PALMYRA...
POWHATAN...ROBLEY...SAINT STEPHENS CHURCH...SOUTH HILL...
TAPPAHANNOCK...TUCKAHOE...VICTORIA...WARSAW AND WEST POINT
556 AM EST SUN DEC 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, Dec 26, 5:15 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 AM EST SUN DEC 26 2004

NCZ012>017-030>032-102-261206-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-
HERTFORD NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-
WESTERN CURRITUCK NC-

...MIXED PRECIPITATION FALLING OVER NORTHEAST NORTH CAROLINA EARLY
THIS MORNING...

AT 5 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF
MIXED PRECIPITATION ALONG THE NORTH SHORE OF THE ALBEMARLE SOUND
FROM WINDSOR TO ACROSS EDENTON AND TO COROLLA ON THE NORTHERN OUTER
BANKS. PRECIPITATION IS MAINLY IN THE FORM OF RAIN AND SNOW...BUT
SLEET IS LIKELY MIXING IN AS WELL.

AS THIS BAND OF PRECIPITATION CONTINUES TO MOVE NORTH THROUGH
NORTHEAST NORTH CAROLINA IN THE PREDAWN HOURS...SNOW AND SLEET WILL
BECOME MORE PREVALENT AS THE PRECIPITATION ENCOUNTERS COLDER SURFACE
TEMPERATURES. A LIGHT ACCUMULATION OF SNOW AND SLEET IS LIKELY AND
ROADS AND ESPECIALLY BRIDGES AND OVERPASSES WILL BECOME SLICK.
DRIVING WILL BECOME DANGEROUS AND CAUTION IS ADVISED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WINTER WEATHER SITUATION.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Accomack

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Accomack forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Winter Storm, Gloucester

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Gloucester forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Winter Storm, Isle of Wight

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Isle of Wight forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Mathews

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Mathews forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Winter Storm, Newport News

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Newport News forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Norfolk / Hampton / Portsmouth

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Norfolk / Hampton / Portsmouth forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Northampton

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Northampton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Winter Storm, Southampton / Franklin

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Southampton / Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Storm, Suffolk

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
Suffolk forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, York / Poquoson

When
December 26, 7:00 AM EST to 5:00 PM EST
Where
York / Poquoson forecast zone
Reported by
LAW ENFORCEMENT

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431895, 5431896, 5431897, 5431898, 5431899, 5431900, 5431901, 5431902, 5431903, 5431904.